Alert archive / California / Wind Advisories in 2019

Wind Advisory 14, NWS San Diego, CA

March 1, 2019Riverside County, San Bernardino County, San Diego County, California

NWS San Diego, CA issued this wind advisory at Mar 1, 2019, 3:03 PM PST for Riverside County, San Bernardino County, San Diego County, California. It took effect at Mar 2, 2019, 10:00 AM PST. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Mar 1, 2019, 3:03 PM PST (23:03 UTC)
In effect from
Mar 2, 2019, 10:00 AM PST
Expired
Mar 3, 2019, 12:00 AM PST
In force
14 hr
Issued by
NWS San Diego, CA

Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 122 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 11.1 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2019-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2019-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
840 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

780 
WWUS76 KSGX 012303
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
303 PM PST Fri Mar 1 2019

...A Pacific Storm System will bring strong winds to the 
mountains and deserts...

.A Pacific Storm System will bring strong winds to the mountains 
and deserts. Winds will become gusty Saturday morning from the 
mountain crests and along the desert slopes in San Bernardino, 
Riverside, and San Diego Counties, with the southwest to west 
winds becoming quite strong Saturday afternoon and evening. Winds 
will gradually decrease late Saturday evening and overnight 
although occasional gusts of 30 to 40 mph will still be possible. 
The strongest winds will occur over the mountain crests and along 
the desert slopes, although occasional strong wind gusts could 
even surface in the desert floors, including the Coachella Valley 
and the Palm Springs area. Strong southwest to west winds may also
cause isolated blowing dust and sand and brief visibility 
restrictions in the Mojave and Colorado Deserts. 

CAZ055-056-058-060>062-065-020715-
/O.NEW.KSGX.WI.Y.0014.190302T1800Z-190303T0800Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-Apple and Lucerne Valleys-
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Crestline, Lake Arrowhead, Big Bear City,
Big Bear Lake, Running Springs, Wrightwood, Idyllwild-Pine Cove, 
Julian, Pine Valley, Victorville, Hesperia, Apple Valley, Indio, 
Palm Springs, Cathedral City, Palm Desert, Palm Desert Country, 
La Quinta, Coachella, Borrego Springs, Banning, 
and Desert Hot Springs
303 PM PST Fri Mar 1 2019

...WIND ADVISORY IN EFFECT FROM 10 AM SATURDAY TO MIDNIGHT PST
SATURDAY NIGHT...

The National Weather Service in San Diego has issued a Wind
Advisory...which is in effect from 10 AM Saturday to midnight PST
Saturday night. 

* Winds...Southwest to west winds 20 to 30 mph with occasional
  gusts to 55 mph. 

* Timing...Strongest winds will be Saturday afternoon and evening.
  Winds gradually diminishing late Saturday night. 

* Location...The strongest winds will occur over the mountain
  crests and along the desert slopes, although occasional strong
  wind gusts could even surface in the desert floors, including
  the Coachella Valley and the Palm Springs area. 

* Visibility...Strong southwest to west winds may also
  cause isolated blowing dust and sand and brief visibility 
  restrictions in the Mojave and Colorado Deserts. 

* Impacts...Strong wind gusts will cause driving difficulty for
  high-profile vehicles and could cause isolated property damage. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

jmb

weather.gov
5 follow-up statements
150 
WWUS76 KSGX 020345
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
745 PM PST Fri Mar 1 2019

...WIND ADVISORY FOR THE MOUNTAINS AND DESERTS SATURDAY AND
SATURDAY NIGHT...

CAZ055-056-058-060>062-065-021400-
/O.CON.KSGX.WI.Y.0014.190302T1800Z-190303T0800Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-Apple and Lucerne Valleys-
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Crestline, Lake Arrowhead, Big Bear City,
Big Bear Lake, Running Springs, Wrightwood, Idyllwild-Pine Cove, 
Julian, Pine Valley, Victorville, Hesperia, Apple Valley, Indio, 
Palm Springs, Cathedral City, Palm Desert, Palm Desert Country, 
La Quinta, Coachella, Borrego Springs, Banning, 
and Desert Hot Springs
745 PM PST Fri Mar 1 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM SATURDAY TO
MIDNIGHT PST SATURDAY NIGHT...

* Winds...Southwest to west 20 to 30 mph with occasional gusts to
  55 mph. 

* Timing...Strongest winds will be Saturday afternoon and 
  evening. Winds gradually diminishing late Saturday night. 

* Location...Over the mountain crests and along the desert slopes,
  although occasional strong wind gusts could even surface on the
  desert floor, including the Coachella Valley and the Palm 
  Springs area. 

* Visibility...Strong southwest to west winds may also cause 
  isolated blowing dust and sand and brief visibility 
  restrictions in the Mojave and Colorado Deserts. 

* Impacts...Strong wind gusts will cause driving difficulty for 
  high-profile vehicles and could cause isolated property 
  damage. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
886 
WWUS76 KSGX 021106
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
306 AM PST Sat Mar 2 2019

CAZ055-056-058-060>062-065-022300-
/O.CON.KSGX.WI.Y.0014.190302T1800Z-190303T0800Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-Apple and Lucerne Valleys-
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Crestline, Lake Arrowhead, Big Bear City,
Big Bear Lake, Running Springs, Wrightwood, Idyllwild-Pine Cove, 
Julian, Pine Valley, Victorville, Hesperia, Apple Valley, Indio, 
Palm Springs, Cathedral City, Palm Desert, Palm Desert Country, 
La Quinta, Coachella, Borrego Springs, Banning, 
and Desert Hot Springs
306 AM PST Sat Mar 2 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
MIDNIGHT PST TONIGHT...

* Winds...Southwest to west 20 to 30 mph with occasional gusts 
  to 55 mph. 

* Timing...Strongest winds will be this afternoon and evening.
  Winds will gradually diminish late tonight. 

* Location...Over the mountain crests and along the desert 
  slopes, although occasional strong wind gusts could even 
  surface on the desert floor, including the Coachella Valley 
  and the Palm Springs area. 

* Visibility...Strong southwest to west winds may also cause 
  isolated blowing dust and sand and brief visibility 
  restrictions in the Mojave and Colorado Deserts. 

* Impacts...Strong wind gusts will cause driving difficulty for 
  high-profile vehicles and could cause isolated property 
  damage. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

Gregoria
422 
WWUS76 KSGX 022148
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
148 PM PST Sat Mar 2 2019

CAZ055-056-058-060>062-065-030800-
/O.CON.KSGX.WI.Y.0014.000000T0000Z-190303T0800Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-Apple and Lucerne Valleys-
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Crestline, Lake Arrowhead, Big Bear City,
Big Bear Lake, Running Springs, Wrightwood, Idyllwild-Pine Cove, 
Julian, Pine Valley, Victorville, Hesperia, Apple Valley, Indio, 
Palm Springs, Cathedral City, Palm Desert, Palm Desert Country, 
La Quinta, Coachella, Borrego Springs, Banning, 
and Desert Hot Springs
148 PM PST Sat Mar 2 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT PST TONIGHT...

* Winds...Southwest to west 20 to 30 mph with local gusts 50 to 
  60 mph. 

* Timing...Strongest winds will be this afternoon and evening. 
  Winds will gradually diminish late tonight. 

* Location...Over the mountain crests and along the desert 
  slopes, although occasional strong wind gusts could even 
  surface on the desert floor, including the Coachella Valley 
  and the Palm Springs area. 

* Visibility...Strong southwest to west winds may also cause 
  isolated blowing dust and sand and brief visibility 
  restrictions in the Mojave and Colorado Deserts. 

* Impacts...Strong wind gusts will cause driving difficulty for 
  high-profile vehicles and could cause isolated property 
  damage. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

10
209 
WWUS76 KSGX 030556
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
956 PM PST Sat Mar 2 2019

CAZ055-056-058-060>062-065-030800-
/O.CON.KSGX.WI.Y.0014.000000T0000Z-190303T0800Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-Apple and Lucerne Valleys-
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Crestline, Lake Arrowhead, Big Bear City,
Big Bear Lake, Running Springs, Wrightwood, Idyllwild-Pine Cove, 
Julian, Pine Valley, Victorville, Hesperia, Apple Valley, Indio, 
Palm Springs, Cathedral City, Palm Desert, Palm Desert Country, 
La Quinta, Coachella, Borrego Springs, Banning, 
and Desert Hot Springs
956 PM PST Sat Mar 2 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT PST TONIGHT...

* Winds...Southwest to west 20 to 30 mph with gusts 50 mph.
 
* Timing...Winds will gradually diminish late tonight. 

* Location...Over the mountain crests and along the desert 
  slopes, although occasional strong wind gusts could even 
  surface on the desert floor, including the Coachella Valley 
  and the Palm Springs area. 

* Visibility...Strong southwest to west winds may also cause 
  isolated blowing dust and sand and brief visibility 
  restrictions in the Mojave and Colorado Deserts. 

* Impacts...Strong wind gusts will cause driving difficulty for 
  high-profile vehicles and could cause isolated property 
  damage. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

jmb
255 
WWUS76 KSGX 030757
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
1157 PM PST Sat Mar 2 2019

CAZ055-056-058-060>062-065-030900-
/O.EXP.KSGX.WI.Y.0014.000000T0000Z-190303T0800Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-Apple and Lucerne Valleys-
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Crestline, Lake Arrowhead, Big Bear City,
Big Bear Lake, Running Springs, Wrightwood, Idyllwild-Pine Cove, 
Julian, Pine Valley, Victorville, Hesperia, Apple Valley, Indio, 
Palm Springs, Cathedral City, Palm Desert, Palm Desert Country, 
La Quinta, Coachella, Borrego Springs, Banning, 
and Desert Hot Springs
1157 PM PST Sat Mar 2 2019

...WIND ADVISORY WILL EXPIRE AT MIDNIGHT PST TONIGHT...

Winds continue to relax with maximum west to southwest gusts now
at 30 to 40 mph. As such, the Wind Advisory will expire at
midnight.

$$

Gregoria

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at Mar 1, 9:16 AM PST, 5 hours 47 minutes earlier.

Area forecast discussion, Mar 1, 9:16 AM PST, 5 hours 47 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
916 AM PST Fri Mar 1 2019

.SYNOPSIS...
Tranquil weather will prevail today under a weak ridge aloft. A
Pacific storm system will move rapidly across California on
Saturday, bringing a better chance for more widespread rainfall and
high snow levels tonight through Sunday morning. Strong and gusty
westerly winds will accompany the system over the mountains and
deserts on Saturday and Saturday night. Monday through Tuesday
morning will be dry, and warmer. Another storm system will bring
widespread rain and high snow levels again to the region late
Tuesday through Wednesday with showery and cool conditions
continuing through the latter part of next week.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Morning Update:

Abundant cloudiness and patchy fog will continue through midday for
areas west of the mountains. Partial clearing is expected this
afternoon but it will be a hazy filtered sunshine. Areas over the
mountains and deserts will continue to see partly cloudy skies with
mainly high clouds through this afternoon. An update was already
sent to accommodate the cloudy conditions expected to continue
through early afternoon, with no other updates at this time.

Previous discussion from 332 am:

An active weather pattern for the first week of meteorological
Spring!

A storm system along 140 West will move east and across California
on Saturday. Today will be tranquil and mild as weak ridging
continues overhead ahead of this next storm. This system will be in
a weakening state as it moves into the state. A weakening
Atmospheric River with IVT to 500 kg/m/s will be moving into SoCal
tonight then weakening on Saturday. Dynamics are weak and further
north and so rainfall amounts will not be so heavy. The most
widespread rain will occur Saturday morning through afternoon, but
some showers will continue to move across the area from the west
through Sunday. There is some weak instability on Saturday afternoon
passing mainly over our northern areas. Did add a slight chance of
thunderstorms for Orange, Riverside, and San Bernardino Counties for
Saturday with just a few lightning strikes possible.

Total rainfall amounts with this system through Sunday morning will
be highest along the coastal mountain slopes where 1-2" is forecast.
Most locales from the coast to the valleys will see 0.50-.075", but
slightly less is forecast for southern SD County, about a third of
an inch there. Not much for the deserts with a tenth of an inch or
less at most desert locales. Rainfall rates will remain below debris
flow thresholds for recent burn scars.

Snow levels will be high...at around 9000 FT on Saturday, falling to
around 7000 FT on Sunday. Most of the precipitation will occur when
snow levels are high and this will limit accumulations with several
inches possible above 9000 FT. A couple of inches are possible down
to 8000 FT.

There will be a break in the weather action Monday through Tuesday
morning. However, another storm system will be moving into SoCal
Tuesday afternoon and evening and across the area on Wednesday.
This is a bit stronger with slightly higher moisture (better IVT)
and better lift. So more widespread rainfall is expected during
the middle part of next week, but with higher precipitation
amounts. Forecast amounts range from 0.25-0.50" across southern
San Diego County to 1.00-1.50 inches across Orange County and the
Inland Empire. The coastal mountain slopes of Orange, San
Bernardino and Riverside Counties look to receive 2-3", with
locally higher amounts to 4" along the San Bernardino County
mountain slopes. Again, snow levels will be high at around 9000 FT
before falling Wednesday to 7000 FT and down to 6000-6500 FT by
Thursday (when moisture becomes more limited but with some showers
still occurring.) Again this will limit snowfall in classic AR
style.

Strong west winds over the ridges to the desert slopes will
accompany both of these weather systems with gusts of 50+ mph
forecast. A Wind Advisory may be needed in time for these rural
locales.

There looks to be a break in the showers sometime Thursday-Friday,
but yet another trough could move in next weekend. It isn't looking
strong at this point, but would act to keep conditions cool and
showery.

&&

.AVIATION...
291640Z...Coast/Valleys...Widespread low clouds with cigs from 500-
800 ft MSL this morning. VIS may vary from 1-5 SM BR at times,
especially on elevated coastal terrain. Higher terrain will be
obscured in clouds and fog. Low clouds becoming SCT after 18Z.

Otherwise, SCT clouds with bases 1500-2500 ft MSL with mostly
unrestricted VIS. -SHRA will begin to move into the area after 10Z
Sat and cigs are expected to again lower to around 1000 ft MSL.

Mtns/Deserts...SCT-BKN high clouds at/above 15000 ft MSL with
unrestricted VIS will continue through tonight.

&&

.MARINE...
Patchy fog with visibility of one NM or less is possible this
morning and again Sat morning over the coastal waters. Otherwise, no
hazardous marine weather is expected through Tuesday.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.
&&

PUBLIC...Gregoria/JMB
AVIATION/MARINE...PG

Nearby

Wind Advisories in California, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.